Effluvium and other girl problems

Francis Bacon — one of the three studies for figures at the base of a crucifixion

I got off the pill over a month ago because I’ve been losing lots of hair for over a year. (The doctor called it Telogen Effluvium due to stress from travelling, but even a year after, my hair was still falling off whenever I was running my fingers through it. So it had to be hormonal.)

What can I say? It took my body about four weeks to register that I was no longer swallowing hormones. I still work out as much as before (five to six times a week), but I’ve been going to hot yoga sculpt classes for a month (at least two to three times a week). I don’t think my body (or hormones) has entirely gone back to its normal cycle yet. I thought I noticed some PMS symptoms because I’ve become more of an emotional mess. Plus, I’ve become an acne monster, and I think I’ve also gone down in bust size. But on a brighter note, I managed to lose 1.5 KG in less than two months. I have decreased my portions and made sure I consume foods with antioxidants and anti-inflammatory compounds.

But what’s this all for? I don’t know. I’m still torn and trying not to fall apart. Everything I do is just a distraction–a necessary one. It’s not easy to make a change happen, especially if you don’t know whether you’re making plans for yourself or with somebody. And when you’re in a job that makes you undermine all your abilities, it’s hard to stay strong.

As for my hair loss, it’s not as bad as before, but I’m still losing enough to make me nervous. I no longer wear my hair down if there is no volume. I used to like wearing it down–others liked it, too. Now it all falls flat, and you see my scalp. This is how naked I feel. I never really had full hair, but my hair used to be pretty.

I’m also not 21 anymore. When I started the pill at nineteen, it had always been great. I was almost two cup-sizes bigger than my mother or sister, or at least that’s what my mother said.

I didn’t have pimples, menstrual pain or anything. I used to get post-period pains and nausea, though, but not always. I don’t know if my body can take any more side effects. I want it to be over.

But girls are always anxious when it comes to their hair. However, I’m not looking to get pregnant, ever. I don’t even want pets anymore in the future.

It doesn’t mean that I want to be alone–I want to belong like everybody else, but it doesn’t always feel right. In fact, it has felt wrong too many times. The last time it felt right was when I was dancing with slim, fat, gay, bi, cross-dressed people who embraced their individuality.

Unfortunately, I got lost in nostalgia and felt alone. Emotional loneliness is an individual struggle, and I deal with it by creating distractions. I can’t describe it, but something really hurts and brings me to tears–perhaps another hormonal side effect. I try to think it’s not permanent and begin to meditate on it, but the stink of garbage outside makes it impossible. Not reacting to unpleasant distractions isn’t easy. What I can do is observe an itch on the nose and watch it dissolve without scratching it.

Side effects are evil, like when I stopped taking anti-depressants. Nightmares, mood swings and anxieties haunted me for over a year.

What does it feel like when you have your period? Imagine you’re about to make fried eggs; as you break the egg into the pan, your yolk breaks, too. To me, the world falls apart, but it’s not the hen’s fault that the farmer didn’t feed it enough protein. Yes, I think of bleeding when my egg yolk breaks–it’s a painful sight.

Leave a Reply

Your email address will not be published.